Arizona, 2018

Damaging Wind and Heavy Rain in Arizona, July 7, 2018

July 7, 2018 · NWS FGZ · 2 events in 2 counties and zones

Increasing moisture brought scattered thunderstorms across northern Arizona. Some of these storms produced heavy rain and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Increasing moisture brought scattered thunderstorms across northern Arizona. Some of these storms produced heavy rain and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 7, 9:31 AM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 7, 9:31 AM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
931 AM MST Sat Jul 7 2018

.SYNOPSIS...A monsoon weather pattern will persist over the region
through next week, with daily rounds of afternoon and evening
thunderstorms. The highest rain chances are currently expected on
Monday and Tuesday.

&&

.DISCUSSION...A moist airmass is in place over northern Arizona
this morning. Precipitable water values climbed a bit more this
morning on the 12z RAOB to 0.91 inches. This compared to yesterday
mornings sounding which had 0.83 inches. Multiple pieces of energy
are evident on water vapor imagery this morning that will help to
enhance convective development across the region this afternoon
and this evening. Cumulus clouds are seen on visible satellite
developing over the higher terrain, an hour or two earlier than
yesterday. Latest hi-res guidance is in general agreement on
isolated to scattered storm development in the next few hours over
much of the region with the highest concentration of storms
shown over Coconino County. As we head later into the afternoon
and evening, models are developing a complex of storms over the
eastern part of the state and dropping it toward the southwest
through the evening. We will continue to monitor this potential.
Based on latest satellite and model trends, we have decided to
bump up POPs for the afternoon and evening hours.

&&

.PREV DISCUSSION /355 AM MST/...Deep easterly flow will continue
over the state for a few more days, before becoming more
southeasterly or southerly next week. Typically, easterly flow
does not favor the Mogollon Rim, with most convection forming
east and south of Flagstaff and moving west. Another secondary
maxima will form over the Chuska Mtns and Black Mesa, which
sometimes will drift southwest and arrive over the Mogollon Rim
zones in the evening. PW imagery showing some drier air in the
eastern zones as well, which will persist through through Sunday,
before the transport winds shift.

Bottom line, expect somewhat quiet days this weekend, with the
heavier convection forming later in the day and favoring western
Coconino and Yavapai counties. Next week, moisture increases with
potential for some dynamics as an inverted trough drifts through
southern Arizona Monday and Tuesday. This should be a much more
active period as improved moisture also arrives due to a shift in
the transport winds.

&&

.AVIATION...For the 18Z Package...Expect isolated scattered -SHRA/-
TSRA over northern Arizona through 12Z Sun, initiating first across
the higher terrain. A second round of storms may move from the Four
Corners around 00z sun southwestward, with scattered storm gusty
outflow winds around any storms. MVFR conditions with gusty outflow
winds near any storms.

Otherwise VFR conditions expected away from thunderstorms, with
variable winds to 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect increased shower and thunderstorms activity
across northern Arizona for Saturday and Sunday. The primary threats
will continue to be lightning-caused fire starts and gusty winds.
Generally light winds expected outside any storms.

Monday through Wednesday...Moisture continues to increase across the
area as the monsoon pattern becomes more established. Expect
scattered to numerous afternoon and evening showers and
thunderstorms across northern Arizona with better chances for
widespread wetting rains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Peterson
AVIATION...DL
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 7, 11:35 AM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST SAT JUL 7 2018

AZZ015-071900-
Western Mogollon Rim-
1135 AM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM IS AFFECTING COCONINO COUNTY...

At 1134 AM MST, a strong thunderstorm was located near Bonito
Campground At Sunset Crater, or 15 miles north of Flagstaff, moving
west at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bonito Campground At Sunset Crater.

This includes U.S. Highway 89 between mile markers 431 and 436.

LAT...LON 3544 11152 3537 11153 3537 11168 3549 11163
TIME...MOT...LOC 1834Z 105DEG 9KT 3542 11158

TPS
Special weather statement, Jul 7, 12:17 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1217 PM MST SAT JUL 7 2018

AZZ016-071945-
Eastern Mogollon Rim-
1217 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM AFFECTING SOUTHEAST COCONINO COUNTY...

At 1214 PM MST, a strong thunderstorm was located 9 miles southeast
of Starlight Pines, or 17 miles northwest of Forest Lakes, moving
west at 10 mph.

Wind gusts up to 50 mph, heavy rain, and dime size hail are possible
with this storm.

Locations impacted include...
Knoll Lake Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3456 11100 3448 11093 3441 11109 3451 11114
TIME...MOT...LOC 1914Z 068DEG 7KT 3451 11103

TPS
Special weather statement, Jul 7, 12:50 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1250 PM MST SAT JUL 7 2018

AZZ011-040-072015-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
1250 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM IS AFFECTING CENTRAL APACHE COUNTY...

At 1248 PM MST, a strong thunderstorm was located near Klagetoh, or
39 miles west of Gallup, moving southwest at 5 mph.

Winds in excess of 40 mph, heavy rain and pea size hail are possible
with this storm.

Locations impacted include...
Wide Ruins and Klagetoh.

This includes Highway 191 between mile markers 390 and 406.

LAT...LON 3566 10945 3549 10930 3538 10952 3559 10966
TIME...MOT...LOC 1948Z 068DEG 4KT 3555 10943

TPS
Special weather statement, Jul 7, 1:07 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
107 PM MST SAT JUL 7 2018

AZZ012-015-072030-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
107 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM NEAR SUNSET CRATER THROUGH 130 PM...

At 106 PM MST, a strong thunderstorm was located near Sunset Crater
Volcano National Monument, or 16 miles northeast of Flagstaff, moving
west at 10 mph.

Winds in excess of 40 mph, heavy rain and half inch hail are
possible with this storm.

Locations impacted include...
Sunset Crater Volcano National Monument.

LAT...LON 3541 11131 3528 11135 3531 11153 3544 11155
TIME...MOT...LOC 2006Z 104DEG 8KT 3534 11140

TPS
Special weather statement, Jul 7, 1:19 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
119 PM MST SAT JUL 7 2018

AZZ004-006-007-072045-
Kaibab Plateau-Coconino Plateau-Grand Canyon Country-
119 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...

At 117 PM MST, a strong thunderstorm was located over South Rim
Visitors Center, or 17 miles west of Desert View at Grand Canyon,
moving northwest at 10 mph.

Winds in excess of 40 mph, heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Maricopa Point At Grand Canyon, Yaqui Point At Grand Canyon, Hermit's
Rest At Grand Canyon, Tusayan, Shoshone Point At Grand Canyon, Pima
Point At Grand Canyon, South Rim Visitors Center, Hopi Point At Grand
Canyon and Grand Canyon Village.

This includes State Route 64 between mile markers 234 and 237.

LAT...LON 3607 11201 3594 11213 3602 11233 3618 11221
TIME...MOT...LOC 2017Z 119DEG 11KT 3603 11215

TPS
Local storm report, Jul 7, 2:27 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SAT JUL 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 ENE GRAND CANYON VILL 36.06N 112.12W
07/07/2018  E0.50 INCH       COCONINO           AZ   PUBLIC

&&

NL

The radar

The Flagstaff radar (KFSX), 117 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
July 7, 3:15 PM MST
Where
Yavapai County, 2.36 mi SSW of Puro to 1.71 mi E of Tucker
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.790, -112.450

Wind from a thunderstorm broke a power pole at Highway 89 and Road 4 North.

Heavy Rain, Navajo

When
July 7, 5:30 PM MST to 7:00 PM MST
Where
Navajo County, 2.93 mi WSW of Taylor to 6.97 mi ENE of Snowflake Muni Arpt
Reported by
Law Enforcement
Coordinates
34.470, -110.130

Heavy rain from a thunderstorm caused street flooding in Taylor including Paper Mill Road and West Willow Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765543, 765542.